Reported Adverse Drug Reaction Cases
- ADRAC. ADRAC. Cefaclor in the young patient: arthritis and arthralgia. Aust Adv Drug React Bull 1995; 14 (3).
Serious reaction reminders: cefaclor and serum sickness-like reactions in children
The association between cefaclor and serum sickness-like reactions (SSLR), particularly in children, has long been recognised.1 These reactions are characterised by a variety of rashes, which include urticaria or erythema multiforme, with or without angioedema, accompanied by arthritis/arthralgia, with or without fever.
The reactions are rare but occur more often after a second or subsequent course of treatment. Onset time is often a few days after cefaclor is commenced and signs and symptoms typically subside a few days after the drug is ceased. However, onset may also be delayed and occur 7-21 days after stopping cefaclor. Children are more susceptible than adults, but the underlying reasons are not clear.
Despite a steady decline of cefaclor prescriptions under the Pharmaceutical Benefits Scheme (PBS) and the cautionary note associated with the PBS entries ("Caution: "Serum sickness-like reactions have been reported with this drug, especially in children"), we continue to receive about 10 reports per year of cefaclor-related SSLR in children.
If cefaclor must be prescribed to a child, the parents/caregivers should be advised to remain alert for the development of new or worsening symptoms that might indicate a hypersensitivity reaction to the drug and to contact their doctor immediately if there are concerns.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 2, April 2009